How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4723
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My lab is lethargic lost appetite, and gums are dark almost

Customer Question

My lab is lethargic lost appetite, and gums are dark almost black and his eyes are not opening almost slits. He is diabetic and his blood sugar is running about285 for last 3 12 hr checks with increased insulin given each time
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 2 years ago.
Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.
Sounds like you're doing a great job monitoring him. However, any time we have a sick diabetic this is an emergency. My absolute top worry is that he could have developed an infection (such as urinary tract, respiratory, etc) which can make these guys super ill very quickly to the point of sepsis (systemic infection), sometimes even to the point he might need hospitalization. Therefore, I must recommend you take him in on emergency for an exam and some lab work to ensure he is not fighting an infection.
Also, i would be cautious about increasing insulin based on a one-time reading. This could make him go too low between readings and then cause a hypoglycemic incident. Therefore, if he is eating (well) then give insulin as you have previously. If he is not eating, then either cut the dose in half or quarter or do not give.
Diabetic ketoacidosis is also a worry, especially in a diabetic and it may not cause his blood sugars to look abnormal, but it would make his electrolytes very out of balance and can become a rapidly life-threatening situation. This is an emergency.
I wish I could diagnose the exact cause of what is causing his lethargy, but I too would really would need to perform an exam and some lab work to try to narrow this down.
I am at a point I need to know what questions you have. We can continue our dialogue in this setting.
I hope that the information I provided has been helpful.
Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or were expecting a different type of answer.
My goal is to provide the best answer possible prior to you leaving a feedback rating.
If you received all the information you needed, then kindly submit a rating.
Expert:  Dr. Joey replied 2 years ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Joey

Related Dog Veterinary Questions